Algebra & Number Theory

Local positivity, multiplier ideals, and syzygies of abelian varieties

Robert Lazarsfeld, Giuseppe Pareschi, and Mihnea Popa

Full-text: Open access


We use the language of multiplier ideals in order to relate the syzygies of an abelian variety in a suitable embedding with the local positivity of the line bundle inducing that embedding. This extends to higher syzygies a result of Hwang and To on projective normality.

Article information

Algebra Number Theory, Volume 5, Number 2 (2011), 185-196.

Received: 11 March 2010
Revised: 23 April 2010
Accepted: 22 May 2010
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14K05: Algebraic theory
Secondary: 14Q20: Effectivity, complexity 14F17: Vanishing theorems [See also 32L20]

Syzygies abelian varieties local positivity multiplier ideals


Lazarsfeld, Robert; Pareschi, Giuseppe; Popa, Mihnea. Local positivity, multiplier ideals, and syzygies of abelian varieties. Algebra Number Theory 5 (2011), no. 2, 185--196. doi:10.2140/ant.2011.5.185.

Export citation


  • T. Bauer, “Seshadri constants and periods of polarized abelian varieties”, Math. Ann. 312:4 (1998), 607–623.
  • A. Bertram, L. Ein, and R. Lazarsfeld, “Vanishing theorems, a theorem of Severi, and the equations defining projective varieties”, J. Amer. Math. Soc. 4:3 (1991), 587–602.
  • M. Brion and S. Kumar, Frobenius splitting methods in geometry and representation theory, Progress in Mathematics 231, Birkhäuser, Boston, 2005.
  • P. Buser and P. Sarnak, “On the period matrix of a Riemann surface of large genus”, Invent. Math. 117:1 (1994), 27–56.
  • C. Ciliberto, J. Harris, and R. Miranda, “On the surjectivity of the Wahl map”, Duke Math. J. 57:3 (1988), 829–858.
  • E. Colombo, P. Frediani, and G. Pareschi, “Hyperplane sections of abelian surfaces”, 2011. To appear in J. Alg. Geom.
  • D. Eisenbud, The geometry of syzygies, Graduate Texts in Mathematics 229, Springer, New York, 2005.
  • L. Fuentes García, “Some results about the projective normality of abelian varieties”, Arch. Math. $($Basel$)$ 85:5 (2005), 409–418.
  • M. L. Green, “Koszul cohomology and the geometry of projective varieties, II”, J. Differential Geom. 20:1 (1984), 279–289.
  • M. Green and R. Lazarsfeld, “Deformation theory, generic vanishing theorems, and some conjectures of Enriques, Catanese and Beauville”, Invent. Math. 90:2 (1987), 389–407.
  • J.-M. Hwang and W.-K. To, “Buser–Sarnak invariant and projective normality of abelian varieties”, preprint, 2010.
  • S. P. Inamdar, “On syzygies of projective varieties”, Pacific J. Math. 177:1 (1997), 71–76.
  • S. P. Inamdar and V. B. Mehta, “Frobenius splitting of Schubert varieties and linear syzygies”, Amer. J. Math. 116:6 (1994), 1569–1586.
  • J. N. Iyer, “Projective normality of abelian varieties”, Trans. Amer. Math. Soc. 355:8 (2003), 3209–3216.
  • R. Lazarsfeld, “Lengths of periods and Seshadri constants of abelian varieties”, Math. Res. Lett. 3:4 (1996), 439–447.
  • R. Lazarsfeld, Positivity in algebraic geometry, I, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) 48, Springer, Berlin, 2004.
  • L. Li, “Wonderful compactification of an arrangement of subvarieties”, Michigan Math. J. 58:2 (2009), 535–563.
  • S. Mukai, “Duality between $D(X)$ and $D(\hat X)$ with its application to Picard sheaves”, Nagoya Math. J. 81 (1981), 153–175.
  • D. Mumford, Abelian varieties, Tata Institute of Fundamental Research Studies in Mathematics 5, Oxford University Press, London, 1970.
  • G. Pareschi, “Syzygies of abelian varieties”, J. Amer. Math. Soc. 13:3 (2000), 651–664.
  • G. Pareschi and M. Popa, “Regularity on abelian varieties, I”, J. Amer. Math. Soc. 16:2 (2003), 285–302.
  • G. Pareschi and M. Popa, “Regularity on abelian varieties, II: Basic results on linear series and defining equations”, J. Algebraic Geom. 13:1 (2004), 167–193.
  • J. Wahl, “Introduction to Gaussian maps on an algebraic curve”, pp. 304–323 in Complex projective geometry (Trieste/Bergen, 1989), edited by G. Ellingsrud et al., London Math. Soc. Lecture Note Ser. 179, Cambridge Univ. Press, London, 1992.